The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Suspect prescription drug abuse with these symptoms
If your patient is abusing narcotic pain medications, he or she isn't likely to come out and tell you this. However, ED visits involving misuse or abuse of pharmaceuticals nearly doubled during the past five years, according to a new report, totaling about 1.2 million visits in 2009, compared to 627,000 in 2004.1
ED visits involving nonmedical use of narcotic pain relievers rose from an estimated 144,644 in 2004 to 305,885 in 2008, according to another report an increase of 111%.2 The same report found that ED visits involving oxycodone products, hydrocodone products, and methadone increased 152%, 123%, and 73%, respectively, between 2004 and 2008.
Carol Jones, RN, an ED nurse at Geisinger Medical Center in Danville, PA, says that prescription-drug abuse can include many signs and symptoms, including an overstatement of allergies, requests for specific narcotics, or refusal of non-narcotic medication. She says to watch for these warning signs:
The patient comes to the ED with a friend who also needs to be seen.
In this case, says Jones, the patient may tell you he or she is looking for a primary provider because he or she "just moved to the area."
The patient is lethargic, with slurred speech.
Repeated visits to the ED show a failure to follow-up with the primary provider as advised.
"Listen to the patient and observe the patient," advises Jones. "Review the electronic medical record for frequency in visits and chief complaints." (See clinical tip, below, on allergies.)
The patient claims he or she lost a prescription.
Jones says that the patient may state the prescription was "'washed in my jeans,' or demand what 'works,' and only wants [hydromorphone]."
For more information on abuse of narcotic pain medications, contact:
Allergy reported, but no record of it?
If a patient reports an allergy that is not noted on his or her medical record, suspect possible abuse of prescription drugs, says Carol Jones, RN, an ED nurse at Geisinger Medical Center in Danville, PA. "A patient may make comments such as, "Don't give me [ketorolac]," but cannot describe the allergic reaction, she adds.